Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Wichita, KS

May 19, 20245 counties in Kansas

NWS Wichita, KS issued this flash flood warning at May 19, 2024, 6:58 PM CDT for 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 6:58 PM CDT (23:58 UTC)
Expired
May 19, 2024, 11:20 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Barton County, KS, Ellsworth County, KS, McPherson County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WGUS53 KICT 192358
FFWICT
KSC009-053-113-167-169-200430-
/O.NEW.KICT.FF.W.0002.240519T2358Z-240520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
658 PM CDT Sun May 19 2024

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northeastern Barton County in central Kansas...
  Ellsworth County in central Kansas...
  Northern McPherson County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southern Saline County in central Kansas...

* Until 1130 PM CDT.

* At 658 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Salina, Lindsborg, Ellsworth, Wilson, Claflin, Kanopolis, 
  Marquette, Holyrood, Assaria, Gypsum, Geneseo, Brookville, Smolan, 
  Dorrance, Lorraine, Falun, Susank, Frederick, Ellsworth Airport 
  and Kanopolis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3887 9793 3872 9737 3849 9737 3852 9848
      3857 9886 3886 9886

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Darmofal
1 follow-up statement
301 
WGUS73 KICT 200420
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1120 PM CDT Sun May 19 2024

KSC009-053-113-167-169-200430-
/O.CAN.KICT.FF.W.0002.000000T0000Z-240520T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-Ellsworth KS-McPherson KS-Russell KS-Saline KS-
1120 PM CDT Sun May 19 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BARTON, 
ELLSWORTH, NORTHERN MCPHERSON, SOUTHEASTERN RUSSELL AND SOUTHERN 
SALINE COUNTIES...

The heavy rain has ended, so the threat for life-threatening flash 
flooding has ended. However, we will replace portions of the flash 
flood warning with an areal flooding warning through the rest of 
tonight, as areas of flooding continue across central Kansas, 
stemming from very heavy rainfall earlier this evening. Please 
continue to heed remaining road closures.

&&

LAT...LON 3887 9793 3872 9737 3849 9737 3852 9848
      3857 9886 3886 9886

$$

Kleinsasser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 19, 5:56 PM CDT, 1 hour 2 minutes earlier. Its key messages:

  • Severe storms likely on this afternoon and evening
  • Another round of severe storms looks to impact the region on Tuesday
  • Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 5:56 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
556 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storms likely on this afternoon and evening

- Another round of severe storms looks to impact the region on
  Tuesday

- Additional rounds of storms will continue for Thursday into next
weekend

&&

.DISCUSSION...
Issued at 149 PM CDT Sun May 19 2024

Current satellite water vapor imagery shows upper jet
energy/associated upper level wave quickly approaching southwest
Kansas. There is a warm front boundary which extends from
western Kansas into central Kansas. Storms are and should begin
developing over western Kansas and along this warm front
boundary. If a storm can stay latched on this boundary it would
have potential to produce higher end severe weather and even a
tornado. Additional storms will develop over southwest Kansas
and these storms will be in a higher based environment with cold
outflows expected and lower tornado potential. The cold pool
interaction should cause the storms to congeal quickly and form
a line of storms. The line of storms will grow upscale and
intensify, especially with the environment of high DCAPE and
orthogonal 0-3km bulk shear vector/magnitude supporting good
potential for balance on the leading edge of the line storms.
This balance could result in very destructive wind gusts over
80mph, especially for any segment of the line that takes on a
bowing structure. In addition, increasing low-level SRH and
orthogonal 0- 3km bulk shear vector/magnitude supports a few
QLCS tornadoes on leading edge when the line of storms
encounters better low level moisture. This activity will
continue eastward tonight and could have a trailing/lingering
line of storms near the KS/OK border past midnight.

The atmosphere looks more capped during the day on Monday and with
no upper level wave expected if anything can go it would be more
isolated and generally northwest/north of central Kansas. Model
signals continue to suggest another round of severe weather could
affect locations mainly east of the Kansas Turnpike for Tuesday
afternoon/evening. Stronger than normal upper jet winds and
alignment being more orthogonal to the dry line boundary supports
some discrete supercell potential along the dry line where all
severe weather hazards are in play(a few higher end severe storms
are possible in southeast Kansas). Meanwhile the cold front looks to
race southeast and quickly overtake the dry line which should cause
a line of storms to quickly zipper from northeast Kansas southward
into southern Kansas by Tuesday evening.

Wednesday looks to be the one quiet day of the week as surface high
pressure builds over Kansas, and drier air spreads southward in the
wake of Tuesday's system. The quiet conditions looks to be short-
lived as the atmosphere tries to reload and become more active
across the region for Thursday into next weekend. Models continue to
show upper level flow regime remaining in a southwest-westerly
pattern with decent flow aloft, and a couple of upper waves moving
across the central plains. The combination of decent wind flow aloft
and ample moisture/instability nearby supports more opportunities
for severe weather to affect the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 557 PM CDT Sun May 19 2024

Severe storms will be the main concern this evening through
early tonight. Current area of intense convection across central
Kansas along just south of the I-70 corridor with strong winds,
hail, very low visibility in heavy rainfall. Next area of
severe convection was moving eastward across southwest Kansas
and will sweep eastward across central and south central Kansas
during the mid-evening hours, capable of damaging winds, hail
and low visibility in heavy rainfall. Strong inflow (south to
southeast winds) ahead of the convection with strong and
variable winds in the wake of the system later this evening.
Some MVFR stratus cigs are expected toward dawn.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...CDJ
AVIATION...KED
Hazardous weather outlook, May 19, 3:40 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
340 PM CDT Sun May 19 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
340 PM CDT Sun May 19 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late This Afternoon through Tonight

Supercell severe storms capable of tennis ball size hail,
destructive winds greater than 80 mph and tornadoes will affect
portions of central Kansas late this afternoon.

Additional supercell severe storms will be possible early this
evening before becoming more of a line of storms as they move across
central and south central Kansas during the mid to late evening.
These storms will still be capable of destructive winds greater than
80 mph, large hail to at least golf ball size and a tornado.

Strong to marginally severe storms will remain possible to a little
after midnight as they move east from the Flint Hills into parts of
southeast Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development appears unlikely Monday afternoon and
evening across much of the region. However, if a storm or two is
able to form, the environment will support severe weather.

Additional chances for severe storms exist over eastern Kansas
Tuesday afternoon and evening. Large hail, damaging winds, and a
few tornadoes are possible. Stay tuned for later outlooks.

Periodic thunderstorm chances remain in the forecast Thursday
through early next week. Stay tuned as we continue to refine the
potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through the evening, mainly west the
Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 19, 6:16 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
616 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Dmg     Salina                  38.83N 97.62W
05/19/2024                   Saline             KS   Emergency Mngr

            Powerlines and trees are down in Salina.

&&
Local storm report, May 19, 6:20 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
620 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             5 ESE New Cambria       38.84N 97.43W
05/19/2024  M1.00 Inch       Saline             KS   Emergency Mngr

&&
Local storm report, May 19, 6:41 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
641 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Flood            Salina                  38.83N 97.61W
05/19/2024                   Saline             KS   Emergency Mngr

            Flooding is occurring on Crawford Street
            from Front to 3rd.

&&
Local storm report, May 19, 6:45 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
645 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     2 ENE Great Bend        38.37N 98.78W
05/19/2024  E60 MPH          Barton             KS   Trained Spotter

&&

SGS
Local storm report, May 19, 6:49 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
649 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Tstm Wnd Gst     Great Bend Airport      38.35N 98.87W
05/19/2024  M58 MPH          Barton             KS   ASOS

&&

SGS
Local storm report, May 19, 6:54 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
654 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Gst     Ellinwood               38.36N 98.58W
05/19/2024  E60 MPH          Barton             KS   CO-OP Observer

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:00 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell60 min
May 19, 3:24 PM CDTTornado WarningICTRussell66 min
May 19, 4:08 PM CDTTornado WarningICTEllsworth, Lincoln52 min
May 19, 4:28 PM CDTTornado WarningICTEllsworth47 min
May 19, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell47 min
May 19, 4:59 PM CDTSevere Thunderstorm Warning Destructive damage threatICTEllsworth, Lincoln61 min
May 19, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Saline62 min
May 19, 5:28 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Russell6 hr
May 19, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell46 min
May 19, 6:13 PM CDTSevere Thunderstorm Warning Destructive damage threatICTSaline32 min
May 19, 6:18 PM CDTAreal Flood WarningICTMcPherson, Saline5 hr
May 19, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Rice, Russell59 min
May 19, 6:55 PM CDTSevere Thunderstorm Warning Destructive damage threatICTKingman, Reno65 min

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.